History: A 76-year-old male resident of a skilled nursing facility presented with large deep bilateral heel blisters consistent with stage 2 pressure injuries. His medical problems included hepatocellular carcinoma with a prior history of alcoholism. He was moderate risk for pressure injury development based upon the Braden Scale. During his stay, he presented with bilateral heel pain with discomfort. Within a week, he developed erythema of the bilateral heels, bogginess, tenderness, and deep, atypical blisters of the bilateral heels.
Diagnosis: The oncologist had initiated Regorafenib for his hepatocellular carcinoma, which is a small-molecule multikinase inhibitor that has a predictable side effect called hand-foot skin reaction (HFSR) with a prevalence rate with this medication of 61%. The theory of why HFSR is so prevalent has not been completely elucidated. Alteration of the microvascular structure or disruption of vascular repair mechanisms in areas of high friction or trauma such as the palms of the hands, the soles of the feet, and elbows is one current accepted hypothesis. Our patient developed a grade 3 HFSR to this chemotherapy agent.
Discussion: There is little evidence to support a plan for prevention or treatment of HFSR. Interestingly, the usual professionals who see these patients are the oncologists and dermatologists who have minimal exposure to direct care in skilled nursing facilities. Management options have included topical interventions such as corticosteroids, keratolytics, moisturizers, or phototherapy.
In addition to moisturizers, we treated this patient as if he had a pressure injury to offload the heel as much as possible. He did not have complete resolution of HFSR. Clinicians in the skilled nursing facility will increasingly encounter patients on these unique anti-cancer agents. The prevalence of HFSR is so high that it would be prudent to initiate prevention strategies for friction and pressure for these residents prospectively.